Kansas, 2008

Tornadoes and Hail in Kansas, May 23, 2008

May 23, 2008 · NWS GID · 9 events in 2 counties and zones

S. continued to eject energy out over the Central Plains, with a surface low remaining anchored over eastern Colorado with a stationary boundary draped east through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$229,000
Crop damage
$2.6 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Large upper level trough over the western U.S. continued to eject energy out over the Central Plains, with a surface low remaining anchored over eastern Colorado with a stationary boundary draped east through the region. Storms once again initially developed during the late afternoon near the dry line over western Kansas and drifted east; with the increase of the low level jet helping storms which had developed along the stationary front continue on well into the late evening hours. In north-central Kansas, storms produced hail mainly one inch in diameter. Baseball sized hail was reported south of Zurick in southern Rooks County. A couple of brief tornadoes sat down in Rooks County. One tornado occurred just to the north of the Ellis/Rooks County line. This tornado snapped several power poles, damaged trees and an outbuilding. The second tornado started near Plainville and lifted just north of Codell. Several power poles were downed as well as trees damaged. It was another night of efficient storms in regard to rainfall, dropping several inches over portions of north-central Kansas, causing additional problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 22, 11:55 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, May 22, 11:55 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1255 AM CDT FRI MAY 23 2008

.AVIATION...06 TAF. MUCH OF TONIGHTS THUNDERSTORMS WILL BE
EAST/SOUTH OF THE KGRI AREA AS THE REGION IS IN THE WAKE OF LARGER
THUNDERSTORM COMPLEX WHICH PASSED EARLIER. CIGS SHOULD RISE FOR
A SHORT TIME...BUT WILL LOWER AGAIN TO MVFR RANGE AS STRATUS FILLS
IN BY MORNING. THE STRATUS AND STRONG EAST WINDS WILL BE THE
PREVAILING FEATURE FRIDAY...WITH THE MVFR CIGS LIKELY ALL DAY.
THUNDERSTORMS COULD RETURN TO THE FORECAST BY THE FINAL 6 HOURS OF
THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 611 PM CDT THU MAY 22 2008/

AVIATION...00Z TAF. NUMBER OF CONCERNS FOR THIS TAF PERIOD. STRONG
EASTERLY WINDS WHICH HAVE BEEN PRESENT ALL DAY WILL CONTINUE
THROUGH THE ENTIRE TAF PERIOD AS THE AREA OF SURFACE LOW PRESSURE
OVER NORTHEAST COLORADO MOVES VERY LITTLE. PRECIPITATION CHANCES
WILL ALSO INCREASE TONIGHT...AS SHOWERS AND A FEW THUNDERSTORMS
MOVE IN FROM THE SOUTHWEST. STRATUS EXPECTED TO ONCE AGAIN DEVELOP
OVERNIGHT...WITH CEILINGS NEAR/BLOW 5OOFT AND REDUCED VISIBILITIES
AT 2 TO 3 MILES AT TIMES. OVERCAST EXPECTED THOUGH THE DAY...WITH
IMPROVING CEILINGS/VIS IN THE AFTERNOON.

PREV DISCUSSION... /ISSUED 246 PM CDT THU MAY 22 2008/

SHORT TERM...TONIGHT THROUGH 12Z FRIDAY. SEVERE WEATHER POTENTIAL
THE NEXT COUPLE OF DAYS WILL BE THE PRIMARY FORECAST CONCERN.
AFTERNOON SURFACE ANALYSIS PLACED AN ELONGATED AREA OF LOW PRESSURE
ACROSS EASTERN COLORADO...WITH A DRY LINE LOCATED FROM WEST CENTRAL
INTO SOUTHWEST KANSAS.  A WARM FRONT WAS ACROSS CENTRAL KANSAS.
AFTERNOON SATELLITE IMAGERY SHOWED AN EXTENSIVE AREA OF CLOUDS
ACROSS THE NEBRASKA INTO NORTHERN KANSAS...THOUGH THERE WERE SOME
BREAKS IN THE CLOUD COVER ACROSS NORTHERN KANSAS.

THE FIRST ROUND OF THUNDERSTORMS HAS ALREADY DEVELOPED OVER
EASTERN COLORADO...AND EXPECT MORE DEVELOPMENT INTO WESTERN KANSAS
NEAR THE DRY LINE LATER THIS AFTERNOON. STORMS COULD ALSO FIRE IN
THE VICINITY OF THE WARM FRONT LATE THIS AFTERNOON/EVENING WHICH
WOULD THEN MOVE NORTH/NORTHEAST INTO THE FORECAST AREA. THE SEVERE
WEATHER THREAT STILL APPEARS GREATEST IN THE SOUTH AND WEST
PORTIONS OF THE FORECAST AREA IN THE AREA OF EXPECTED GREATEST
INSTABILITY. CURRENT LAPS ANALYSIS SHOWS MLCAPE VALUES OF
1000-1500 J/KG ALREADY IN PARTS OF NORTH CENTRAL KANSAS...WITH
LARGER VALUES NEAR 2500-3000 J/KG JUST A COUPLE OF COUNTIES SOUTH
OF THE FORECAST AREA. 09Z SREF EFFECTIVE SHEAR VALUES APPROACH
30-50 KTS BY LATE AFTERNOON SO SUPERCELLS LOOK LIKELY. 0-1KM SRH
VALUES ARE ALSO SUFFICIENT FOR TORNADOES...AND AGREE WITH THE
CURRENT LOCATION OF TORNADO WATCH WHICH COVERS PORTIONS OF THE
CWFA. WILL HAVE TO KEEP AN EYE ON HOW FAR NORTH THE WARM FRONT
GETS...SINCE THAT WILL HAVE A BIT IMPACT ON HOW FAR NORTH AND EAST
THE TORNADO THREAT MAY SPREAD. IF THE WARM FRONT DOES NOT MOVE
MUCH...THE MAIN THREAT WILL BECOME LARGE HAIL NORTH AND EAST OF
THE CURRENT TORNADO WATCH...BUT IF IT DOES MOVE NORTH...THE
TORNADO THREAT WILL SPREAD NORTH WITH IT.

THE CHANCE OF STORMS SHOULD DIMINISH FRIDAY MORNING...HOWEVER
ANOTHER CHANCE OF SEVERE STORMS ARRIVES AGAIN LATE FRIDAY AFTERNOON
INTO FRIDAY NIGHT.  ITS HARD TO PIN DOWN THE VARIOUS SUBTLE SURFACE
FEATURES...HOWEVER THE 12Z NAM/WRF SUGGESTS THAT THE WARM FRONT
SHOULD BE FARTHER NORTH...WHILE THE DRYLINE PUSHES EAST...CLOSER TO
THE FORECAST AREA. WILL KEEP RELATIVELY HIGH POPS GOING FRIDAY
NIGHT...WITH SEVERE WEATHER WORDING IN THE HAZARDOUS WEATHER
OUTLOOK.

FLOODING COULD BECOME AN INCREASING CONCERN WITH TIME AS AREAS
CONTINUE TO SEE PERIODS OF THUNDERSTORMS. CURRENTLY FLASH FLOOD
GUIDANCE VALUES REMAIN RELATIVELY HIGH...SO WILL NOT POST ANY
HYDRO HEADLINES AT THIS POINT...BUT IT MAY BECOME A BIGGER CONCERN
FOR TOMORROW DEPENDING ON HOW MUCH RAIN PLACES RECEIVE TONIGHT.

LONG TERM...SATURDAY THROUGH THURSDAY. TO START ON SATURDAY...THE
UPPER PATTERN CONTINUES TO FEATURE A DOMINANT UPPER TROUGH ACROSS
THE WESTERN CONUS WITH RIDGING FROM THE UPPER GREAT LAKES TO THE
GULF COAST.  A SERIES OF CLOSED LOWS WITHIN THE TROUGH ARE EITHER
EJECTED OUT OR RETROGRADE DURING THE EXTENDED.  IN GENERAL...A
SOUTHWEST FLOW PATTERN IS PRETTY MUCH MAINTAINED THROUGH MUCH OF
NEXT WEEK...WITH SOME POTENTIAL FOR SOME RIDGING INFLUENCE IN THE
LATTER PERIODS.

AS WAS YESTERDAY...THE FOCUS REMAINS ON THUNDERSTORMS THROUGH THE
DURATION OF THE LONG TERM.  SATURDAY REMAINS UNDER FIRE FOR
THUNDERSTORMS AND SEVERE WEATHER AGAIN ACROSS OUR CWA.  SEVERE WEATHER
PARAMETERS REMAIN CONDUCIVE AND TARGET OUR CWA OVERALL.  MOISTURE
REMAINS PREVALENT WITH SREF INDICATING DEWPOINTS IN THE
60S...INSTABILITY AXIS NOSES NORTH FROM KANSAS INTO SOUTH CENTRAL
NEBRASKA WITH CAPES OF AT LEAST 1000 TO 2000 J/KG...AND HIGH
PROBABILITIES OF EFFECTIVE BULK SHEAR OF 50KTS...AND RESPECTABLE
SIG TOR PARAMETER ALSO PINPOINTS OUR CWA. THE SURFACE LOW REMAINS
ORIENTED ACROSS EASTERN COLORADO OR WESTERN KANSAS DEPENDING ON
THE MODEL WHICH PLACES A BOUNDARY INTO WESTERN NEBRASKA AND KANSAS
WITH THE DRY AIR PUSHING FARTHER EAST AND DEPENDING ON WHERE THE
SFC LOW SETS UP...THE WARM FRONT WILL ALSO BE A FOCUS FOR
DEVELOPMENT. GIVEN THE PARAMETERS PROGGED ANOTHER ROUND OF SEVERE
WEATHER SHOULD UNFOLD WITH HAZARDS INCLUDING EVERYTHING FROM LARGE
HAIL...TO WIND...POTENTIAL TORNADOES AND EVEN HEAVY RAINFALL AND
HYDRO ISSUES GIVEN PRECIPITABLE WATER VALUES ON THE ORDER OF AN
INCH AND A HALF TO AN INCH AND THREE QUARTERS.

IF THINGS STAY ON TRACK...THE MOISTURE AND INSTABILITY SHIFT FARTHER
SOUTHEAST ON SUNDAY...BUT EVEN THIS STILL KEEPS OUR SOUTHEAST CWA IN
OR ON THE EDGE OF THE ACTIVITY.  THE UPPER RIDGE AXIS BEGINS TO
EXPAND TO THE NORTH AND WEST WHILE THE WESTERN TROUGH RETROGRADES.

BOUNDARIES IN PLACE NEXT WEEK AND SYSTEMS LIFTING OUT KEEP THE
CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH THE DURATION OF
THE EXTENDED.  DIDNT DEVIATE MUCH FROM HPC ON DAYS 6 AND 7.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 23, 3:20 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
420 AM CDT FRI MAY 23 2008

KSZ005>007-017>019-NEZ060>064-072>077-082>087-241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL-
HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
420 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA...ALONG AND SOUTH OF INTERSTATE 80...AND PORTIONS OF
NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ACROSS THE AREA THIS MORNING SHOULD NOT
BE SEVERE...BUT THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAIN.

LATER TODAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. THOSE STORMS WILL MOVE
EAST...AND BRING THE RISK OF SEVERE WEATHER TO THE REGION. THE
PRIMARY HAZARDS WILL BE HAIL TO THE SIZE OF GOLF BALLS...WIND
GUSTS IN EXCESS OF 60 MPH...AND LOCALLY HEAVY AND POTENTIALLY
FLOODING RAINFALL. THERE IS A LIMITED RISK FOR AN ISOLATED TORNADO
LATE THIS AFTERNOON AND THIS EVENING...PRIMARILY SOUTHWEST OF A
LINE FROM LEXINGTON NEBRASKA TO OSBORNE KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS REMAIN IN THE FORECAST FOR MUCH OF THE UPCOMING
WEEK. SEVERE THUNDERSTORMS ARE POSSIBLE BOTH SATURDAY AND
SUNDAY...PRIMARILY DURING THE LATE AFTERNOON AND EVENING HOURS.
THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF GOLFBALLS AND
DAMAGING THUNDERSTORM WINDS. ISOLATED TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEED LATE THIS AFTERNOON AND
TONIGHT...AND SPOTTER GROUPS SHOULD BE PREPARED TO ACT QUICKLY
AS CONDITIONS WARRANT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-241200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
420 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA...MAINLY NORTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER THROUGHOUT THE
DAY TODAY...AND INCREASE IN COVERAGE AND INTENSITY TONIGHT. SEVERE
THUNDERSTORMS WILL BE POSSIBLE...WITH HAIL TO THE SIZE OF
QUARTERS AND WINDS GUSTS TO 60 MPH THE MAIN HAZARDS. THE MOST
LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE AFTER 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS REMAIN IN THE FORECAST FOR MUCH OF THE UPCOMING
WEEK. SEVERE THUNDERSTORMS ARE POSSIBLE BOTH SATURDAY AND
SUNDAY...PRIMARILY DURING THE LATE AFTERNOON AND EVENING HOURS.
THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF GOLFBALLS AND
DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 22, 10:29 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1129 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             10 E PHILLIPSBURG       39.75N 99.13W
05/22/2008  E1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

&&

KISNER
Local storm report, May 22, 10:30 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1130 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 E CAMBRIDGE           40.28N 100.15W
05/22/2008  M1.75 INCH       FURNAS             NE   CO-OP OBSERVER

            LASTED FOR 5 MINUTES

0820 PM     TSTM WND GST     2 W LOGAN               39.66N 99.60W
05/22/2008  E60.00 MPH       PHILLIPS           KS   NWS EMPLOYEE

0837 PM     HAIL             2 W PRAIRIE VIEW        39.83N 99.61W
05/22/2008  E1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

0905 PM     HAIL             5 S ORLEANS             40.06N 99.45W
05/22/2008  E1.00 INCH       HARLAN             NE   TRAINED SPOTTER

0908 PM     HAIL             3 E WOODRUFF            39.99N 99.37W
05/22/2008  M1.00 INCH       PHILLIPS           KS   NWS EMPLOYEE

0916 PM     HEAVY RAIN       COZAD                   40.86N 99.99W
05/22/2008  M1.56 INCH       DAWSON             NE   AMATEUR RADIO

            IN PAST 45 MINUTES

0920 PM     HAIL             HUNTLEY                 40.21N 99.29W
05/22/2008  M1.50 INCH       HARLAN             NE   PUBLIC

0923 PM     HAIL             2 N REPUBLICAN CITY     40.13N 99.22W
05/22/2008  E1.75 INCH       HARLAN             NE   TRAINED SPOTTER

0925 PM     HAIL             4 W RAGAN               40.31N 99.37W
05/22/2008  E1.00 INCH       HARLAN             NE   TRAINED SPOTTER

0928 PM     HAIL             6 W PHILLIPSBURG        39.75N 99.43W
05/22/2008  E1.75 INCH       PHILLIPS           KS   TRAINED SPOTTER

0933 PM     TSTM WND DMG     2 S HOLDREGE            40.41N 99.38W
05/22/2008                   PHELPS             NE   LAW ENFORCEMENT

            ROOF DAMAGE AND PIPE BLOWN AROUND

0935 PM     TORNADO          1 N PALCO               39.27N 99.56W
05/22/2008                   ROOKS              KS   NWS EMPLOYEE

            WAS ON THE GROUND FOR 5 MINUTES

0939 PM     HAIL             WEBSTER STATE PARK      39.40N 99.45W
05/22/2008  E0.75 INCH       ROOKS              KS   TRAINED SPOTTER

0940 PM     HAIL             1 S WILCOX              40.35N 99.17W
05/22/2008  E1.75 INCH       KEARNEY            NE   LAW ENFORCEMENT

0941 PM     HAIL             WILCOX                  40.36N 99.17W
05/22/2008  M1.75 INCH       KEARNEY            NE   TRAINED SPOTTER

0947 PM     HAIL             FUNK                    40.46N 99.25W
05/22/2008  E1.75 INCH       PHELPS             NE   TRAINED SPOTTER

0949 PM     HAIL             2 W AXTELL              40.48N 99.17W
05/22/2008  M1.75 INCH       KEARNEY            NE   EMERGENCY MNGR

0955 PM     FUNNEL CLOUD     WEBSTER STATE PARK      39.40N 99.45W
05/22/2008                   ROOKS              KS   EMERGENCY MNGR

0959 PM     HAIL             MINDEN                  40.50N 98.95W
05/22/2008  E1.75 INCH       KEARNEY            NE   LAW ENFORCEMENT

            ACCOMPANIED WITH 50 TO 55 MPH WINDS.

0959 PM     HAIL             MINDEN                  40.50N 98.95W
05/22/2008  E0.75 INCH       KEARNEY            NE   TRAINED SPOTTER

1010 PM     HAIL             1 S KEARNEY             40.69N 99.08W
05/22/2008  E1.00 INCH       BUFFALO            NE   TRAINED SPOTTER

            WITH 45 MPH WINDS

1011 PM     TSTM WND GST     3 E ELM CREEK           40.72N 99.32W
05/22/2008  E60.00 MPH       BUFFALO            NE   EMERGENCY MNGR

1037 PM     FUNNEL CLOUD     4 NW STOCKTON           39.48N 99.32W
05/22/2008                   ROOKS              KS   LAW ENFORCEMENT

1122 PM     HAIL             10 E PHILLIPSBURG       39.75N 99.13W
05/22/2008  E1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

&&

KISNER
Special weather statement, May 22, 10:32 PM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1132 PM CDT THU MAY 22 2008

KSZ017-230500-
ROOKS-
1132 PM CDT THU MAY 22 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NICODEMUS...OR 14 MILES EAST OF HILL
CITY...AND MOVING NORTHEAST AT 33 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WEBSTER STATE PARK BY 1140 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 22, 10:34 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1134 PM CDT THU MAY 22 2008

NEZ041-048-049-064-230515-
MERRICK-NANCE-POLK-YORK-
1134 PM CDT THU MAY 22 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHEASTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN NANCE COUNTY IN CENTRAL NEBRASKA
  POLK COUNTY IN EAST CENTRAL NEBRASKA
  NORTHEASTERN YORK COUNTY IN EAST CENTRAL NEBRASKA

AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOLBACH TO FULLERTON
TO BRADSHAW...AND MOVING NORTHEAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  BENEDICT BY 1145 PM CDT
  STROMSBURG BY 1150 PM CDT
  THAYER BY 1155 PM CDT
  SHELBY BY 1205 AM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Special weather statement, May 22, 11:47 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1247 AM CDT FRI MAY 23 2008

KSZ007-NEZ085-086-230615-
JEWELL-NUCKOLLS-WEBSTER-
1247 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  JEWELL COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GUIDE ROCK TO ESBON
TO 7 MILES NORTHWEST OF IONIA...AND MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  MANKATO BY 100 AM CDT
  WEBBER BY 110 AM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Rooks

When
May 23, 4:11 AM CST
Where
Rooks County, Zurich
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$200,000
Reported by
Public
Coordinates
39.230, -99.430

Hail, Rooks

When
May 23, 7:48 PM CST
Where
Rooks County, 4.24 mi SW of Zurich
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
39.190, -99.490

Hail, Rooks

When
May 23, 8:03 PM CST
Where
Rooks County, 4.84 mi S of Zurich
Measured
2.75 in hail
Property damage
$20,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
39.160, -99.430

Thunderstorm Wind, Rooks

When
May 23, 8:05 PM CST
Where
Rooks County, Damar
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
39.320, -99.580

Tornado, Rooks

When
May 23, 8:11 PM CST to 8:20 PM CST
Where
Rooks County, 6.81 mi S of Zurich to 4.15 mi S of Zurich
Rating
EF1
Path length
2.39 mi
Path width
200 yd
Property damage
$60,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
39.133, -99.450

The tornado entered from Ellis County and quickly dissipated. The tornado damaged some trees, snapped power poles and an outbuilding.

Thunderstorm Wind, Rooks

When
May 23, 8:37 PM CST
Where
Rooks County, 0.87 mi NE of Stockton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
39.440, -99.270

Tornado, Rooks

When
May 23, 8:45 PM CST to 8:49 PM CST
Where
Rooks County, 2.14 mi E of Plainville Arpk to 2.13 mi NE of Codell
Rating
EF1
Path length
6.15 mi
Path width
100 yd
Property damage
$100,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
39.200, -99.260

A brief touchdown was observed by local law enforcement. They were able to see a few flashes as power poles were snapped by the tornado.

Thunderstorm Wind, Rooks

When
May 23, 8:50 PM CST to 8:55 PM CST
Where
Rooks County, 1.07 mi E of Plainville
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
39.230, -99.280

North doors were blown off a metal farm building. Shingles were blown off from roof on the southwest portion of house. Wooden playset was blown over and broken with pieces blown to the east. Strong winds lasted approximately 5 minutes.

Hail, Smith

When
May 23, 9:40 PM CST
Where
Smith County, Gaylord
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.650, -98.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100913, 100914, 100915, 100916, 106227, 100917, 106210, 100919, 100920.